ACP SURVEY
RESULTS

 

A literature search on the terms ‘acepromazine’ and ‘seizures’ produces surprisingly few results. Almost every vet will have heard the view that acepromazine (ACP) shouldn’t be given to an epileptic dog, because it lowers seizure threshold and makes them have seizures. Dr Linda Shell recently surveyed the Veterinary Information Network (VIN) community to get a better impression of the reality of this problem in practice. Over 1200 VIN members responded to the survey.

 

The vast majority (82%) of the vets completing the survey avoid the use of ACP in epileptic dogs. Three-quarters of these said they had been taught not to use ACP at vet school and a similar number had been told not to use it by a colleague or on a CE course. About one-fifth thought they had read this information in a book or journal and only 1 in eight had had personal experience of seizures following ACP administration.

 

Since such a high percentage of respondents (88%) never knowingly administered ACP to epileptics the numbers who had experience of use of the drug in epileptic dogs was obviously small. Of these 9% had recognised seizures following oral ACP administration. Injectable ACP had been given by 42% respondants who had used ACP and 18% of these had seen seizure within 12 hours.

 

But are epileptic animals more at risk of seizures following ACP administration than normal dogs? In this survey14% of respondents had seen seizures after giving ACP to non-epileptic dogs. These preliminary data suggest that ACP is no more likely to cause seizures in epileptic than in non-epileptic dogs. Injectable ACP might be associated with more seizures than oral ACP in epileptic dogs.

 

A paper by researchers from the University of Tennessee (Tobias et al, 2006) supports the findings of this preliminary survey. This study was retrospective and examined 47 dogs, with a previous seizure history, that had received ACP. ACP had been administered to 36 of these dogs for tranquilisation, and to decrease seizure activity in 11 dogs. No seizures occurred in any of the 36 dogs within 16 hours of ACP administration. In the 10 dogs that received ACP to decrease seizuring, seizures stopped in two and abated for 1.5 to 8 hours in the rest. Excitement-induced seizure frequency was reduced for 2 months in one dog.

 

So is the concern over the use of ACP in epileptics a myth or is there any truth behind it? The original data that sparked the concern was with another phenothiazine given at doses in excess of clinical doses in experimental animals. The primary mechanism of action of ACP is through inhibition of dopaminergic-2 receptors in the brain. Theoretically, acepromazine could lower the seizure threshold but there is no published clinical evidence for this. A recent abstract from JVECC by Garner and others (2004) evaluated the occurrence of seizures in 31 dogs presenting with a history of seizures that had been treated with ACP during hospitalisation. Of these, 27 dogs did not seizure within 16 hours of ACP administration. Eight seizure episodes occurred 0.3-10 hours after ACP administration in 4 dogs (all of which had presented with seizures). The authors concluded that there was no evidence that ACP administration increased the risk of seizures in dogs with seizure disorders.

References

Tobias K. M., Marioni-Henry K., Wagner R. (2006) A retrospective study on the use of acepromazine maleate in dogs with seizures. JAAHA 42, 283-9.

 

Garner J. L, Kirby R, Rudloff E. (2004) The use of acepromazine in dogs with a history of seizures. Abstract Presentation at International Veterinary Emergency and Critical Care Symposium 2004

 

Full results of the VIN survey are available to VIN members at  http://www.vin.com/Members/SearchDB/Misc/M10000/M06474.htm

Share this with your friends

Click here for the legal bits